Post-IVTA endophthalmitis on the rise

August 4, 2008

The incidence of sterile endophthalmitis occurring subsequent to an intravitreal injection of triamcinolone acetonide (IVTA) is increasing, according to a study published in the August 2008 issue of the British Journal of Ophthalmology.

The incidence of sterile endophthalmitis occurring subsequent to an intravitreal injection of triamcinolone acetonide (IVTA) is increasing, according to a study published in the August 2008 issue of the British Journal of Ophthalmology.

Jonathan Jonisch, MD of the department of ophthalmology at North Shore-Long Island Jewish Health System, New York, US and colleagues conducted a retrospective chart review of 554 eyes undergoing IVTA injections in a vitreoretinal clinic over a 19 month period, from 1 January 2005 to 31 July 2006.

During the study period, 1.9% (n=11) of the eyes undergoing IVTA developed endophthalmitis, and none of the affected eyes tested positive for bacterial or fungal organisms. However, of the 97 eyes undergoing IVTA during the final three month period of 1 May–31 July 2006, 9.3% (n=9) of treated eyes developed sterile endophthalmitis, representing a statistically significant jump in cases over the beginning of the study period. Phials used for these later patients were found to be negative for bacterial endotoxin.

The researchers concluded that, although there was a demonstrable cluster of endophthalmitis cases over a short period during the overall study period, there was no immediately apparent reason for this, as the IVTA phials were found to be free of contamination.